Theophylline is a xanthine derivative that induces relaxation of smooth muscle in the bronchial tree causing bronchodilation. Theophylline is widely used in therapy of asthma and is not believed to cause liver injury.
Theophylline (thee of' i lin) is an effective bronchodilator and is widely used in treatment of acute attacks of asthma and in chronic management of bronchospasm in patients with asthma and chronic obstructive pulmonary disease. Theophylline was approved for use in the United States in 1982 and is available in multiple generic forms for oral and intravenous use. Typical capsule or tablet sizes are 100, 200 and 300 mg. Typical dose regimens are 100 to 300 mg three to four times daily. Syrups are available for use in children. Extended release formulations are also available in sizes of 100 to 600 mg which are typically given twice daily. Dosage is highly individualized. Intravenous formations are available for management of acute asthmatic attacks. Theophylline is marketed under multiple brand names including Asmalix, Elixophyllin, Quibron-T, Respbid, Theobid, Duracaps, and Uniphyl. Common side effects of theophylline include dizziness, headache, insomnia, restlessness, tachycardia, palpitations, flushing, nausea, abdominal discomfort and diaphoresis, largely due to the effects of theophylline on the CNS, heart and muscle tissue.
Prospective studies have shown that ALT elevations occur in less than 1% of patients receiving long term oral therapy with theophylline, making it unlikely that such elevations are more common than might occur by chance. No instances of clinically apparent liver injury have been convincingly linked to theophylline use. Liver injury may occur as a part of generalized toxicity from high doses of theophylline probably as a result of hepatic complications of hypotension or anoxia from seizures or cardiac arrhythmias caused by the drug. Theophylline actually has been shown to attenuate several forms of experimental acute liver injury, and chronic caffeine (another xanthine) intake has been associated with decreased rates of chronic liver disease, cirrhosis and liver cancer.
Mechanism of Liver Injury
Theophylline is metabolized in the liver and levels are sensitive to stimulation or inhibition of the P450 enzyme system and levels are increased by many drugs such as cimetidine, corticosteroids, macrolide and quinolone antibiotics, and interferon. Theophylline levels may be decreased by barbiturates, phenytoin and rifampicin. Similarly, theophylline may affect the metabolism of other drugs and care must be used in adding theophylline in patients on multiple medications.
Outcome and Management
Typically, liver enzymes abnormalities that occur during therapy resolve rapidly even when theophylline is continued. Clinically apparent liver injury with jaundice does not occur or is too rare to make any statements about severity or prognosis.
REPRESENTATIVE TRADE NAMES
Theophylline – Slo-Phyllin®, Thio-Dur®, Uniphyl®
Product labeling at DailyMed, National Library of Medicine, NIH
||CAS REGISTRY NUMBER
References updated: 12 December 2013
Zimmerman HJ. Respiratory supportive drugs. In, Zimmerman HJ. Hepatotoxicity: the adverse effects of drugs and other chemicals on the liver. 2nd ed. Philadelphia: Lippincott, 1999, p. 717. (Expert review of hepatotoxicity published in 1999; mentions that theophylline has been incriminated in hepatic injury rarely; no mention of montelukast, zafirlukast or zileuton).
Barnes PJ. Pulmonary pharmacology. In, Brunton LL, Chabner BA, Knollman BC, eds. Goodman & Gilman's the
pharmacological basis of therapeutics. 12th ed. New York: McGraw-Hill, 2011, pp. 1031-65. (Textbook of pharmacology and therapeutics).
Strubelt O, Wegener F, Siegers CP. [Hepatotoxicity of caffeine and theophylline] Arzneimittelforschung 1970; 20: 473-6. German. PubMed Citation (Administration of coffee or theophylline to rats sc and ip resulted in increases in serum free fatty acids levels and minimal increases in ALT and AST).
Staib AH, Schuppan D, Lissner R, Zilly W, von Bomhard G, Richter E. Pharmacokinetics and metabolism of theophylline in patients with liver diseases. Int J Clin Pharmacol Ther Toxicol 1980; 18: 500-2. PubMed Citation (Study of metabolism of single iv dose of theophylline in patients with various forms of liver disease showed only patients with decompensated cirrhosis had significantly lower clearance rates that might lead to higher plasma levels).
Woodcock AA, Johnson MA, Geddes DM. Theophylline prescribing, serum concentrations, and toxicity. Lancet 1983; 2: 610-3. PubMed Citation (Monitoring theophylline levels found high levels in 13 outpatient and 4 cases of serious adverse events and 3 deaths [seizures and cardiac arrest], but no frank clinical hepatotoxicity).
Piperno D, Pacheco Y, Bastion Y, Favre-Monet PY, Gormand F, Copere B, Kofman
J, et al. [Theophylline-induced hepatitis. Apropos of 2 cases] Therapie 1988; 43: 481-3. French. PubMed Citation (65 year old woman and 69 year old man with asthma developed ALT elevations without jaundice 11 and 4 days after starting intravenous theophylline (peak ALT 520 and 1345 U/L), and positive rechallenge in one patient).
Drent M, Kuks PF, van den Bosch JM, Brandt KH. [Psychiatric symptoms due to theophylline overdose; the necessity of blood level monitoring] Ned Tijdschr Geneeskd 1993; 137: 1831-5. Dutch. PubMed Citation (Chronic overdosing with theophylline led to severe psychiatric symptoms and depression; one patient developed hypotension and ischemic hepatitis [ALT and LDH ~5000 U/L without mention of jaundice]).
Makino S, Adachi M, Ohta K, Kihara N, Nakajima S, Nishima S, Fukuda T, et al. A prospective survey on safety of sustained-release theophylline in treatment of asthma and COPD. Allergol Int 2006; 55: 395-402. PubMed Citation (Prospective study of 3921 patients at 66 centers receiving sustained release theophylline found no serious adverse events; only 1 patient with ALT elevation).
Russo MW, Galanko JA, Shrestha R, Fried MW, Watkins P. Liver transplantation for acute liver failure from drug-induced liver injury in the United States. Liver Transpl 2004; 10: 1018-23. PubMed Citation (Among ~50,000 liver transplants done in the US between 1990 and 2002, 137 [0.2%] were done for idiosyncratic drug induced acute liver failure, one case was attributed to zafirlukast, but no other antiasthma medication mentioned).
Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, Yang H, Rochon J; Drug Induced Liver Injury Network (DILIN). Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology 2008; 135: 1924-34. PubMed Citation (Among 300 cases of drug induced liver disease in the US collected between 2004 and 2008, none were attributed to an antiasthma medication).
OTHER REFERENCE LINKS
Top of page